Want to know what it is like to work at a poison center? Ever wonder just what type of calls we receive? All of these calls are typical of the type of calls the IPC gets on any given day. They are presented in a simulated call timeframe and details have been changed to protect the privacy of our callers. Regardless of how people come into contact with potentially harmful substances, our staff answers each call with concern, professionalism and respect. You never know when you will need us—put 1-800-222-1222 into your phone now! All calls to the IPC are free and confidential, and are answered by health care professionals specially trained in toxicology.
Midnight to 7am
- A 3 year old woke up in the middle of the night and went to play in a closet while his parents were asleep. He tipped mango scented laundry soap up to mouth, ingested some and spilled it on his face.
- An ER called requesting advice on a 17 year old known drug user who was brought in by police. They were chasing him and he ingested a baggie with an unknown white powder in it.
- An adult woman called because a battery leaked out of her personal massager and she was concerned about battery acid burns.
- An ER physician called for advice about 58 year old male patient who ingested up to 39 of his own diltiazem capsules approximately 2 hours before arriving.
- An ER called regarding a 59 year old woman who ingested some glass etching solution (containing ammonium bifluoride) in a self-harm gesture.
- An adult male called concerned about his friend who drank a very large amount of alcohol over the course of the previous evening after losing his job. His friend had vomited numerous times and had very garbled speech but is awake.
- An ER called regarding a 37 year old female who is exhibiting lidocaine toxicity; she received the lidocaine in an outpatient cosmetic surgery procedure earlier in the day.
- An ER called regarding a 29 year old male patient who had chewed and swallowed a fentanyl transdermal patch in an attempt to get high. He was found unresponsive by his mother and brought in via ambulance.
- An adult female called after she accidentally took 2 of her melatonin
- A 28 year old woman was depressed and took a handful of ibuprofen.
- An ER nurse called for management information regarding a 40 year old male who ingested half a bottle of caustic drain cleaner in a self harm gesture, and is now vomiting blood.
- A 68 year old man accidentally used capsaicin cream instead of hemorrhoid cream.
- A 20 year old college student drank 2 Red Bulls and took 6-7 Ritalin tablets that belonged to a friend to help her stay awake and concentrate to study for a big exam. She presented to the ER with having palpitations, vomiting and tremors.
- An ER called for treatment advice regarding a 19 year old male, who states he ‘just wanted to sleep’ so took a handful of Valium and drank 4 beers.
- An elderly gentleman accidentally used an Efferdent denture tablet instead of an Alka-Seltzer tablet and drank the whole glass.
- An ER called about a family of 3 who were pulled out of a fire. ER had questions on how to treat carbon monoxide and combustion product exposure.
- A mom called because she accidentally gave her 2 year old 5ml of liquid methadone, having mistaken it for ibuprofen suspension.
- An ER called for advice regarding an adult who took an overdose of an unknown medication and was having seizures not responsive to any seizure medication that they have tried.
- An ER physician called about a 58 year old male who presented to the emergency room after ingesting several bottles of mouthwash to get drunk. The doctor wanted to know if there are any other ingredients in the mouthwash that could be dangerous.
- A 30 year old male called IPC concerned because he and his pregnant wife were awakened by their carbon monoxide alarm. He does not know how long it had been beeping before they woke up. Both had headaches and felt nauseated.
- An ER called for treatment recommendations regarding a 28 year old patient with a history of chronic spray paint abuse who showed up confused and delirious. He had gold paint around his nose and mouth.
- A 28 year old female used hand sanitizer after changing her baby’s diaper. As she pumped the hand sanitizer, a blob of sanitizer squirted into her eye.
- An ER physician called requesting treatment recommendations regarding a 56 year old patient who took all of his quetiapine and citalopram tablets in a self-harm gesture and is currently unresponsive.
- A hospital ICU called regarding a patient who ingested a large amount of aspirin and is critically ill.
- A man broke a compact fluorescent light (CFL) bulb and wondered how to clean it up, and asked if he should be concerned about the mercury content.
- A middle age woman mixed up her medication and instead of taking one each of her 5 medications, she took 5 of her amlodipine
- An ER nurse called about a critically ill 39 year old patient with a history of crack cocaine use, exhibiting high blood pressure, seizures and very high temperature (107F).
- A hospital called because one of their nurses had inadvertently given a patient 100 units of insulin instead of 10 units of insulin.
- A 30 year old woman called to say she ingested an entire bottle of over-the-counter Aleve tablets several hours previous in a self harm gesture.
- An ER called about a 33 year old female patient who has abdominal cramping and vomiting; the patient states she took a half bottle of Tylenol the day before.
- An ER physician called for initial management information on a 26 year old male that has used an unknown recreational drug he purchased on the internet.
**IPC specialists also made 17 follow up calls to hospitals during this time in addition to taking these incoming calls. Follow up calls are performed to monitor the progress and treatment of patients and to make certain the clinical course fits with the suspected poison.
This is just one hour, read the rest of the cases from the 24 hour day (links below). Prevention is priceless! Click here for free online poison prevention education course and/or educational materials.